hiv, tb and menigitus
Sep 20, 2009
hello and thank you in advance for your time Dr. My partner was diganosed last March with tb and hiv. At the time his cd4 was a 1. He had some up's and down's but responded to the treatment well( he has a dot coming and never misses dose). About 20 days the Dr. started him on ARV's, Truvada and Efavir. He takes one of each every nite at 9:30. Not doing well started vomitting and severe headache. He is now admitted in to the hospital with menegitus. What is really going on with him and is he going to be ok, I mean he was healthy and strong less than a year ago.
Response from Dr. McGowan
Thanks for your question and I hope that your partner is doing better.
When the CD4 count is low many things can happen all at once.
The meningitis may be due to TB or another infection. It would not be unexpected for TB to "flare up" once treatment with anti-HIV meds are started. The HIV meds will knock out the virus and allow the immune system to build up strength. When the immune system gets stronger it may try to fight off the TB and cause increased inflammation, which could set off meningitis if the TB was around the brain.
Also, with low CD4 count, your partner may have had multiple infections at the same time...TB as well as crytococcus (which can cause meningitis) or toxoplasmosis (which can cause a brain infection too). These would have to be looked into.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Red Spots A Sign Of Acute HIV Infection?
- Stinging Pain Could I Have Acute HIV Infection
- Can AIDS Be Transmitted Through Picking Your Nose?
- Blood In Semen After Condom Broke Worried I Have HIV
- Pain In Balls After Touching Precum Sign Of HIV AIDS
- Sore On Tongue After Cunilingus Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.